What to expect after your baby’s had injections

After your baby has their routine injections you may find they have symptoms like, fever, swelling or abnormal crying. We hear from mums who've been through it - plus get expert advice from a doctor on what to expect after vaccinations

what-to-expect-after-your-babys-had-injections_216728

While your baby’s quite little, they’ll need to go for a number of injections, like the 6-in-1 injections which they’ll have at 2, 4 and 6 months, Meningitis B (at 2 months, 4 months and 1 year of age) and MMR (at 4 months, 1 year and 3 years of age).

Advertisement

(Take a look at the injections your baby will need)

But once they’ve been for jabs, you might find they have after-effects which last for a few days, and include:

  • fever
  • loss of appetite
  • grizzliness
  • abnormal crying
  • vomiting
  • soreness/swelling around where they’ve had the injection.

The first thing to note is that these are not uncommon, and aren’t necessarily a sign that anything’s wrong.

But why do these things happen after jabs, and what should you do? We get expert advice from MFM’s resident GP, Dr Philippa Kaye…

You’re doing the right thing

Remember, it can be really tough going through this with your baby. So, Dr Philippa says: “Firstly – well done. And I don’t mean to sound patronising, I mean it.

“It’s not nice to give your baby something which you know will make them cry and then may make them miserable for a day or so, but you are protecting them from potentially fatal diseases. Vaccines work, they can save your kid’s life.”

Vaccines can have side effects, though, says Dr Philippa – though, if your child doesn’t have any of them, don’t worry, it will still be working.

Why are there side effects to vaccines (sometimes)? 

“They are generally due to the vaccine working, due to the stimulation of the immune system, so that it can recognise the bacteria or virus in the future and therefore protect you against the disease,” Dr Philippa advises.

And, whatever other symptoms they have, she says: “If they are not keeping down any fluids, become floppy or unresponsive seek urgent medical advice.”

1. Fever

Fever is a very common side effect of vaccinations, as mum Charlie F found out:

“I don’t actually have a thermometer so I couldn’t take his temperature but I did keep feeling his head to make sure he wasn’t too hot.

“The nurse said you have to give 3 doses of Calpol as standard as the MenB injection does give them a temperature and can make them poorly – but generally the Calpol worked to bring it down again.”

Fever is generally a response to an infection. And while having injections doesn’t infect your baby, as Dr Philippa’s already mentioned, when injections are given, the body’s immune system is stimulated in the same way – i.e. to try and provoke immunity – and so a fever may develop.

what-to-expect-after-your-babys-had-injections_fever22

Because of the risk of fever, it is recommended as standard that you give your baby 3 doses of infant paracetamol after their MenB vaccines at 2 and 4 months of age.

Read more about fever after injections

2. Loss of appetite

This can sometimes come when you have a fever, so don’t be too surprised if your little one goes off their food for a while. 

However, you do need to be careful that your baby doesn’t get dehydrated. Signs of this are:

  • a sunken ‘soft spot’ on their head
  • a few or no tears when they cry
  • a dry mouth
  • fewer wet nappies
  • drowsiness
  • fast breathing.

If you notice any of these symptoms, do see your doctor.

3. Grizzliness

You might just find that your baby’s not their usual happy self after injections, even if they don’t get a temperature.

Laura C says: “Indy didn’t get a temperature (I kept checking it like a mad woman!!) but he was not a happy bunny for a couple of days.

“The first day (he had them at 2pm) he fell asleep and then woke up very upset and then was up more in the night and wasn’t keen on being put down then the next day was very grizzly which isn’t like him at all.

“BUT all my antenatal group friends noticed no change in their babies at all, so I think it’s really variable!”

There is definitely a fair chance your baby will be out of sorts after injections – but if they’re not (like a number of Laura’s friends found) and seem to be OK – do remember that’s nothing to worry about either 😊

what-to-expect-after-your-babys-had-injections_cryingbaby

4. Abnormal crying

If you find your baby’s crying more than usual after their injections, you’re definitely not alone.

Aimee W reveals: “My poor baby girl was in a bad way last night. She got a really high temperature and was up crying all night bless her.

“She had the 3 Calpol doses and seems much better this morning and her temperature has gone right down.”

It’s true that you could have a couple of pretty sleepless nights after your baby’s had injections – so, if you can, try and plan in a couple of lazy/chill days for the time afterwards to help you and baby recover.

5. Soreness/swelling around where they’ve had the injection

It’s perhaps no surprise that your baby might become a bit red and sore around the area where they had the injection and, in fact, Dr Philippa tells us that a local reaction like this is very common.

Lucy H tells us: “Both of us cried. Was OK but upset towards evening – think legs were hurting her 😥 “

If your baby is showing distress and seems to be in pain because of any swelling around where the injection was (usually arms or legs), you can give them some paracetamol-based medicine to ease their discomfort. And don’t panic – this is a common side effect of an injection.

Though if the swelling gets worse or isn’t going away, then do see your GP.

what-to-expect-after-your-babys-had-injections_feverarmsore

6. Vomiting/diarrhoea

If you find your baby is being sick or has more dirty nappies than usual after injections, it could well be connected with their jabs. Mum Moomin-mama on our forum found exactly that: 

“Biba had her immunisations yesterday and after a very fractious evening she went to sleep OK and seemed fine first thing.  

“Since about midday she has had 5 dirty nappies whereas she only normally only has one.

“She has also spent the afternoon having a constant whimper which has now been compounded by the fact that she is very tired.”

In fact, quite a lot of mums on our forum had this issue (we didn’t have any who said their child was vomiting). LittleChickpea offered these words of wisdom:

“Both my lo’s had loose stools after jabs. With that distinctive diarrhoea stench! It can dehydrate them so be sure to offer cooled, boiled water.

“It’s the in-between stage that I hate, between the diarrhoea and normal stools where the poop is like honey stuck to her butt-cheeks! Wet wipes galore!! Lol!”

Do see a doctor though if you’re at all worried or symptoms seem to be getting worse – or if there are any signs your baby might be dehydrated.

7. Mini measles

The MMR vaccine can have some specific side effects, namely:

  • mini measles – which can occur 6-10 days after the vaccine causing a fever, appetite loss and a measles like rash, mini mumps 14-21 days after the vaccination – causing fever and swollen glands. 

If your child gets either of these they are not infectious, says Dr Philippa.

“So your baby may need a few extra cuddles. If they eat less for a day or so don’t worry as long as they are keeping up their fluid intake.

“You can give paracetamol after the 1st set of jabs at 8 weeks but remember that liquid ibuprofen can’t be given until 3 months of age.”

Images: Getty

Read more:

Advertisement

Comments ()

Please read our Chat guidelines.